Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 15, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 17, 2002, 8:14 PM EDT for Jackson County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2002, 8:14 PM EDT (00:14 UTC)
- Expired
- Apr 17, 2002, 8:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Jackson County, KY
The radar
The Jackson,KY radar (KJKL), 59 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 8:15 PM EDT | Hail 1 | Mc Kee, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1915 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 180014 SVRJKL KYC109-180045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 814 PM EDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY * UNTIL 845 PM EDT * AT 814 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR MCKEE... MOVING NORTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3753 8390 3735 8380 3729 8402 3745 8411 HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:10 PM EDT, 6 hours 4 minutes earlier.
Area forecast discussion, Apr 17, 2:10 PM EDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 210 PM EDT WED APR 17 2002 SUMMER LIKE WEATHER FOR A FEW MORE DAYS. COOLER TEMPS OVER THE WEEKEND AND INTO NEXT WEEK. SHORT TERM AND LONG TERM PROBLEMS STEM AROUND PCPN CHANCES AND TIMING OF SYSTEMS. SHORT TERM MODELS IN FAIR AGREEMENT TODAY WITH SYNOPTIC SCALE FEATURES BUT DIFFER IN THE DETAILS. MODELS DO AGREE IN SLOWING DOWN THE MAIN FRONT ON FRIDAY AND ITS ASSOCIATED SHRA/TSRA. SHORT TERM SENSIBLE...FEW SHRAS TRYING TO POP UP OVER CWA ATTM WITH SOME TSRA OVER FAR WESTERN VA AND WV AND E TN. SKY COVER HAS INCR ALMOST TO MC IN ADVANCE OF VORT MAX NEAR MEM. MODELS SLOWLY MOVE THIS FEATURE EAST OVERNIGHT AND WEAKEN IT. DESPITE WEAKENING TREND FEEL ENUFF INSTABILITY AND SOME FORCING AROUND FOR A LOW CHC (30) POP TONIGHT...MAINLY BEFORE MIDNIGHT TYPE OF WORDING. TEMP REGIME VERY SIMILAR TONIGHT TO THE LAST FEW NIGHTS AS AIRMASS REGIME IS THE SAME. JUST ENUFF TEMP DIFFERENCES TO BREAK OUT A VALLEY/RIDGE SPLIT AGAIN TONIGHT. ETA MOS HITS THE POPS A LITTLE HARDER TOMORROW THAN THE NGM/AVN WITH THE NGM THE DRIEST. STILL DONT SEE MUCH LIFT/FORCING AROUND BUT WITH DECENT RH AND AFTERNOON HEATING WILL CARRY A SLIGHT CHC POP. HIGHS AGAIN IN THE 80-85 RANGE MOST OF THE CWA. WILL GO PC TOMORROW NIGHT WITH LOWS GENERALLY 57-62. FRONT SLOWLY MOVES INTO THE AREA FRIDAY AFTERNOON/EVENING. AVN HAS SLOWED DOWN THE FRONT THE MOST BUT ALL MODELS ARE SLOWER THAN PREV RUNS. WILL UP POPS TO LIKELY IN THE DATABASE AND GO WITH AFTERNOON TYPE WORDING. LIKEWISE WITH THE SLOWER MOVEMENT HAVE INCR POPS FRIDAY NIGHT INTO THE LIKELY RANGE. WILL CONTINUE WITH CHC POPS ON SAT WITH THE FRONT STILL IN THE AREA. AVN ARGUES FOR LIKELY POPS BUT NOT TOTALLY BUYING INTO THAT SOLUTION. ON THE OTHER HAND...EXTENDED ETA MODEL PUSHES THE BNDRY FURTHER AWAY AND ARGUES FOR ALMOST NO POPS AT ALL. WENT WITH PC ON SAT NIGHT (LOWERED POPS) BUT NOT HIGHLY CONFIDENT AT THIS TIME. EXTENDED...(SUN-WED) SIMILAR TO YESTERDAY...THE MRF AND ECMWF/UKMET AND ENSEMBLES STILL DIFFERENT IN STRENGTH AND TIMING OF SYNOPTIC FEATURES. STUCK WITH CHC POPS ON SUN AS ANOTHER WAVE MOVES ALONG THE FRONT AND MOVES TOWARD THE AREA. KEPT CHC POPS GOING ON MONDAY...BUT WILL GO WITH MAINLY DURING THE DAY OR MORNING WORDING. I AM BOTHERED BY THE LARGE DIFFERENCES BETWEEN THE VERY WET LOOKING AVN AND THE VERY DRY (FOR HERE) LOOKING ETA. ETA MODEL KEEPS ALL THE PCPN IN TN. WILL HAVE TO CONTINUE TO FINE TUNE AS WE GET CLOSER IN. WILL STICK WITH PC ON TUE WITH BIG SFC HIGH DOMINATING. HAVE INTRODUCED CHC POPS FOR WED. AS FOR TEMPS...WENT CLOSE TO ENSEMBLE MEAN GUIDANCE RATHER THAN STRAIGHT MEX GUIDANCE..WHICH PREEPD (NCEP) STRONGLY FEELS IS AT LEAST 4 DEGREES TO COLD THRU THE PERIOD. STILL IT WILL BE QUITE A BIT COOLER THAN IT HAS BEEN THIS WEEK-BUT VERY CLOSE TO SEASONAL NORMALS. IFPS/GFE...DATA BASE IN REALLY GOOD SHAPE OVERALL. AS NOTED ABOVE...RAISED POPS ON FRIDAY AND FRI NIGHT. TWEAKED HIGH TEMPS DOWN A LITTLE HERE AND THERE. RAISED POPS JUST SLIGHTLY ON SUN. ADDED NEW DAY 7. DUE TO NUMEROUS SLOS (SPONTANEOUS LOG OUTS), DID NOT SPEND MUCH TIME TODAY WITH 1 HR WEATHER/POPS...BUT DID WORK ON THEM SOME IN THE TEMPORAL EDITOR. ETA/NGM/ETA GUIDANCE NUMBERS REAL SIMILAR. WILL USE A BLEND WHERE DIFFERENCES DO OCCUR. WORK ZONES OUT BEFORE TOO LONG UNDER SDFOZFJKL. COORDINATION WELCOME. .JKL...NONE. HALL
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.